Alert archive / Illinois / Tornado Warnings in 1999
Tornado Warning 16, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 12, 1999, 6:27 PM CDT for Whiteside County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 1999, 6:27 PM CDT (23:27 UTC)
- Expired
- May 12, 1999, 7:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 58 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KMLI 122329 RRA TORMLI ILC195-130000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 627 PM CDT WED MAY 12 1999 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * TORNADO WARNING FOR... WHITESIDE COUNTY IN NORTHWESTERN ILLINOIS * UNTIL 700 PM CDT * AT 625 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO 5 MILES SOUTH OF MORRISON... MOVING NORTHWEST AROUND 10 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... MORRISON AROUND 635 PM CDT THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WHITESIDE COUNTY. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR WOLF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 12, 3:08 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 12, 3:08 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT WED MAY 12 1999 THIS MORNINGS UPPER AIR ANALYSIS INDICATING STRONGLY NEGATIVELY TILTED TROUGH AT ALL LEVELS. GOOD HEIGHT FALLS TO ITS NORTH INDICATE SLOW MOVEMENT IN THAT DIRECTION. SOME FALLS OVER WESTERN MISSOURI INDICATE THAT SOME NEW DEVELOPMENT IS OCCURRING THERE. SATELLITE IMAGERY INDICATING A SIGNIFICANT FEATURE JUST ENTERING IDAHO...WHICH SEEMS POORLY RESOLVED BY ANALYSIS. SATELLITE IS SHOWING A VERY NICE BOUNDARY BETWEEN DRY AIR TO THE WEST OVER THE HIGH PLAINS AND THE MOIST AIR EXTENDING FROM MISSOURI THROUGH TO MINNESOTA. 18Z SURFACE PLOT SHOWING MAIN SURFACE LOW NEAR ST LOUIS...WITH A SECONDARY LOW OVER DUBUQE. A WARM FRONT EXTENDS EAST OVER NORTHERN ILLINOIS. BEST TSTM CHANCES ARE GOING TO BE EAST OF THE LOWS AND SOUTH OF THE WARM FRONT. PROBLEM TODAY IS RAIN AMOUNTS TONIGHT AND INTO THE MORNING HOURS....AND THE COOL AIR ADVECTION OVER THE AREA. MODELS ARE FAIRLY SIMILAR THIS MORNING WITH ALL FORMING A CUT OFF LOW OVER KENTUCKY BY 36 HRS. NGM KEEPS THINGS SLIGHTLY FURTHER NORTH AND DEVELOPS THE SLOWEST. AVN IS THE FASTEST AND DEEPEST... WITH THE MOST SIMILARITIES WITH THE ETA MODEL. AT THIS TIME AM GOING TO GO WITH A MIX OF THE AVN AND ETA. ETA SEEMS TO BE VERIFYING ON PRECIP THE BEST THROUGH 18Z...AND RADAR TRENDS SEEM TO SUPPORT THE ETA PRECIP FOR THIS EVENING...THOUGH SURFACE PLOTS ARE HINTING AT A MORE EASTERN POSITIONING...AS IN THE 93E. AFTER COORDINATION WITH LOT AND ILX AM GOING TO GO WITH A FLASH FLOOD WATCH FOR BUREAU AND PUTNAM COUNTIES. CURRENT RADAR TRENDS INDICATING GOOD THUNDERSTORM DEVELOPMENT JUST UPSTREAM IN CENTRAL IL. THESE ARE THE COUNTIES WITH THE LOWEST FLASH FLOOD GUIDANCE THAT STILL LOOK LIKE THEY MAY BE UNDER THE GUN FROM THUNDERSTORMS WITH HEAVY RAIN TONIGHT. WILL USE CATEGORICAL POPS FOR OVERNIGHT MOST COUNTIES...WITH LIKELY POPS IN THE MORNING. BY AFTERNOON POPS DROP OFF...AND IT SHOULD BE DRY FROM THURSDAY EVENING UNTIL THE NEXT SYSTEM COMES IN LATE SATURDAY. LONG TERM...MODELS CONSISTENT IN BRINGING NEXT SYSTEM SLOWLY IN FROM WEST FOR THIS WEEKEND. CHANCES FOR RAIN INCREASE THROUGH THE PERIOD...WITH GOOD SOUTHERLY FLOW AND THE GULF WIDE OPEN. SLOW WARMING TREND THROUGH THE PERIOD LOOKS REASONABLE. .DVN... IA...NONE. IL...FLASH FLOOD WATCH TONIGHT FOR IL ZONES 017-018. LRE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:54 PM CDT | Severe Thunderstorm Warning | DVN | Carroll | 31 min |
| May 12, 4:01 PM CDT | Tornado Warning | DVN | Carroll | 29 min |
| May 12, 4:47 PM CDT | Tornado Warning | DVN | Carroll | 33 min |
| May 12, 5:25 PM CDT | Tornado Warning | DVN | Whiteside | 35 min |
| May 12, 5:52 PM CDT | Tornado Warning | DVN | Henry | 33 min |
| May 12, 6:06 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 34 min |
Nearby
Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.